Heavy Rain, Richland
- When
- September 3, 9:20 AM CST to September 4, 2:10 AM CST
- Where
- Richland County, 1.71 mi SW of Buck Creek
- Reported by
- Public
- Coordinates
- 43.400, -90.390
Near Rockbridge, 2.57 inches of rain fell.
Thunderstorms with heavy rain moved across western Wisconsin during the evening of September 3rd. Rainfall amounts of 2 to 5 inches produced some flash flooding across portions of Monroe, Vernon, Crawford and Richland Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with heavy rain moved across western Wisconsin during the evening of September 3rd. Rainfall amounts of 2 to 5 inches produced some flash flooding across portions of Monroe, Vernon, Crawford and Richland Counties. A mudslide occurred along State Highway 35 near Genoa (Vernon County). Roads were under water across Richland County and numerous roads were covered by 1 to 2 feet of water around Norwalk (Monroe County. An apartment complex was evacuated in Cashton (Monroe County) where the water was up to the first floor. Evacuations were performed in Ontario (Vernon County) where roads were also closed and in Coon Valley (Vernon County). Several school districts were were forced to postpone the first day of school.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 3, 4:52 AM CST, 4 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 552 AM CDT Mon Sep 3 2018 ..SHORT TERM...(Today and tonight) Issued at 314 AM CDT Mon Sep 3 2018 Main short-term fcst concerns are fog this morning then SHRA/TSRA chances and heavy rain threat this afternoon and tonight. Data analysis at 06z had a rather weak frontal boundary from NE WI to western IA. Pressure gradients on either side of the boundary were quite weak, with light winds at the sfc and aloft to near 700mb. Very moist BL either side of the front across WI, IA, southern MN. All this a very favorable set up for BR/FG formation early this morning, even under some cirrus debris clouds from convection in SW IA to eastern KS. 03.00z models initialized without major errors. Initializations could have been 'cleaner' with the pieces of shortwave energy rotating thru the weaker troughing flow over the southwest CONUS. Models in reasonable agreement today/tonight as the next stronger wave in the flow lifts NE across the Upper Midwest today/tonight. However, detail differences with the shortwaves continue to impact SHRA/TSRA timing/chances into mid-week. Short-term fcst confidence is average to good this cycle. Abundant BL moisture to remain trapped in/under an shallow inversion this morning, with rather light winds in the sfc-700mb layer and cirrus clouds aloft. Fog is looking to persist at some locations through mid morning, before slowly lifting/dissipating with eventual diurnal warming later in the morning. The rest of the short-term fcst continues to hinge on timing/ strength of shortwave energy thru the broad SW flow over the region. Each wave to bring with it a round of increased lower level thermo- dynamic forcing and moisture transport of a 1.75 to 2 inch PW airmass into/across the area. Loose model consensus for the next of these waves in the train to lift into/across the area this afternoon/evening with its round of deeper layered forcing and moisture transport. Detail differences with timing/placement of convection across the area but overall consensus is for a round of SHRA/TSRA to lift north across the area this afternoon/evening. Precip chances increasing to 60-70% along/south of I-90 by later this afternoon spreading northward tonight looking well trended. Deep layered shear is on the weak side thru this evening, with main threat from TSRA more heavy rains. Given the very moist airmass (PWs of 2+ std deviations above normal per NAEFS) and warm cloud depths around 4K meters, TSRA will continue to be efficient rain makers. Local rain amounts of an inch or more are possible from stronger TSRA this afternoon/tonight. Even with TSRA looking to be progressive today/tonight, attention will have to stay focused on the rainfall and potential for runoff as much of the landscape has been saturated by recent rains. Blend of guidance highs in the 70s today, held down by plenty of clouds and SHRA/TSRA spreading north this afternoon, look good. .LONG TERM...(Tuesday through Sunday) Issued at 314 AM CDT Mon Sep 3 2018 For Tuesday thru Wednesday night: main concerns this period are heavy rain/flooding threat later Tuesday into Wed morning. Model runs of 03.00z in reasonable agreement for portion of the western CONUS troughing to move into the plains Tue, with this trough and stronger pieces of shortwave energy lifting NE across the region Tue night into Wed morning. Quieter westerly flow to build across the region behind the trough later Wed/Wed night. Fcst confidence this period is average to good with the larger scale picture but average with the details. Convection from later tonight lifts north of the fcst area with the shortwave Tue morning for a lull in rain chances. Little change of the airmass through Tue/Tue night though, with PW values progged in the 1.75 to 2.25 inch range and warm cloud depths of 4K+ meters. Lower level thermo-dynamic forcing and divergence aloft increase again Tue afternoon/night with approach of the next shortwave energy and trough axis. Lower level trough/front accompanies the mid level features into/across the area from later Tue afternoon into Wed morning. Strong F-gen forcing signal with the lower level trough axis for linear forcing along the front/trough axis. Lower thru mid level flow progged to be parallel to the forcing, with strong signal for training/repeating SHRA/TSRA and a band of heavy/excessive rains centered on Tue night. Models progging potential of 2 to 5 inches in the band but Model differences impacting the location of the band. Consensus has it impacting north-central IA to NE WI, which passes across roughly the NW half of the fcst area. Model consensus may still shift so will keep threat for heavy rains Tue night raised across the entire fcst area. Consensus 70-90% SHRA/TSRA chances translating across the fcst area Tue afternoon thru Wed morning well trended for now. A few strong TSRA possible Tue afternoon/evening but main threat is the heavy rains. See SWODY2 for more info. Once the sfc thru mid level trough axis pass Wed morning, cooler and much drier Can high pressure to slide into the Upper Midwest for Wed afternoon/night for a much needed break from the rains. Any lingering rain chances by Wed night limited to the south end of the fcst area. For Thursday through Sunday (days 4-7: main fcst concerns this period are cooler, more September like temperatures and some SHRA/TSRA chances mainly on Sat. 03.00z medium range model runs in decent agreement for quieter westerly flow over the region Thu as troughing digs into the central plains. Trough to continue digging Fri, then advance east across the mid/upper MS valley Sat. Westerly flow to return Sunday. Day 4-7 fcst confidence is average this cycle. Thu/Fri continue to trend as much needed drier days with below normal temps as the Can high settles over the region. Some small lingering precip chances across the far south end of the fcst area but the overall trend for later in the week is dry. Plenty of lower level detail differences with the passing mid level trough on Sat but some SHRA/TSRA chances across mainly the south half of the fcst area OK for now. Westerly flow Sunday brings with it some warming a return to near normal temps along with a small SHRA/TSRA chance. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 552 AM CDT Mon Sep 3 2018 The same complicated convection pattern as we've had the past few days continues across the taf sites today, and looks to continue thru Wed morning before drier Canadian high pressure builds into the region. BR/FG problematic across the area this morning. Surprising that KRST remains VFR while some nearby sites are IFR/LIFR in cigs/FG. Will continue trend for some MVFR/IFR BR at KRST for a time this morning. BR/FG around KLSE is more on the ridge tops this morning, with an IFR cig at KLSE. Will continue a mention of some lower vsbys at KLSE thru mid morning. BR/FG lifts but mainly IFR cigs looking to be stubborn thru the morning, only lifting to MVFR for the afternoon. Meanwhile, the next round of SHRA/TSRA to lift north across the area thru the afternoon/evening hours. Limited mention of TSRA to VCTS/CB as confidence when a TSRA would move across one of the airfields is not great and overall duration of TS at one of the sites looks limited. As with the past few days, if a stronger SHRA or TSRA would move across one of the airfields, a short period of MVFR/IFR cigs/vsbys can be expected in the precip core. Plentiful low level moisture and some weaker lift to remain over the area later tonight for persistent MVFR cigs into Tue morning. && .HYDROLOGY... Issued at 314 AM CDT Mon Sep 3 2018 The highest potential for additional heavy rains and possible flash flooding, remains focused on the later Tuesday afternoon and Tuesday night period. The next cold front will be advancing into the area with strong moisture transport focused into the front. An axis of high precipitable waters, at and above 2 inches, will reside ahead of the front. Strong linear forcing signal with the approaching front, with the sfc-mid level flow parallel to the front/forcing. The concern is where will the strongest forcing/lift/training set up to produce a band of heavy/excessive rains. Consensus at this time is from north-central IA to NE WI, cutting across the NW half of the fcst area. However, plenty of variability exists among the 03.00z model solutions, with potential for the axis to still shift. Much of the landscape is saturated from rains of the past week. Any additional heavy rains have the potential to quickly producing runoff and rises/flooding on area rivers and streams. A flash flood watch is likely to be needed for some portion of the area Tue night, but uncertainty remains on the location. Flooding continues along parts of the Kickapoo River and for now, levels continue to go down. High water is also occurring along portions of the Turkey River. See the latest flood statements for more details. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION.....Lawrence HYDROLOGY....RRS
Hazardous Weather Outlook National Weather Service La Crosse WI 331 AM CDT Mon Sep 3 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 331 AM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Showers and storms are likely this afternoon and tonight. Heavy rain is possible with most thunderstorms, with the potential for localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday More showers and storms are expected mainly Tuesday afternoon into Wednesday morning. This round of storms could bring more widespread heavy rains to the area, with several inches of accumulation possible. With wet soils unable to hold much more rain, heavy rainfall would likely result in localized to widespread flooding. A few stronger storms with hail and gusty winds are also possible Tuesday afternoon and evening. After Wednesday, smaller shower and storm chances are generally confined to sections of northeast Iowa and southwest Wisconsin. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM HEAVY RAIN 2 NNW FAYETTE 42.87N 91.82W
09/03/2018 M1.00 INCH FAYETTE IA AMATEUR RADIO
&&
JSBThe national radar mosaic for the moment the first event began.
11 flood, 7 flash flood, 4 heavy rain. Local standard time, as filed.
Near Rockbridge, 2.57 inches of rain fell.
The COOP observer in Viroqua measured 2.81 inches of rain.
Along the Vernon/Monroe County line north of Westby, 4.75 inches of rain fell.
The COOP observer near Hillsboro measured 4.4 inches of rain.
Runoff from heavy rains pushed the Kickapoo River out of its banks in Viola. The river crested just over five feet above the flood stage at 19.05 feet on September 5th.
Runoff from heavy rains pushed the Kickapoo River out of its banks in Readstown. The river crested over six feet above the flood stage at 17.3 feet on September 5th.
Runoff from heavy rain caused flash flooding to occur across portions of Vernon County. Several roads were under water around Readstown including County Highway M. In Ontario, evacuations were performed and several roads were closed including County Highways F and P.
Runoff from heavy rains pushed several streams out of their banks across Crawford County. The flooding closed several roads including State Highways 171, 179 and 131 along with numerous county and township roads.
Several roads were closed with high water covering others across the southern portions of Juneau County. In Mauston, flooding from the Lemonweir River closed several city streets and prompted evacuations along Maple Drive where the utilities were shut off. Some homes had water in their basements.
Runoff from heavy rains caused numerous streams across Richland County to go out of their banks. The flooding caused several roads to be closed including U.S. Highway 14, State Highways 56, 58, 80 and 131 along with numerous county and township roads.
Runoff from heavy rain caused a mudslide to occur along State Highway 35 near Genoa where flooding occurred along the small creek that runs through town.
A vehicle and person were trapped in flood waters near the intersections of County Highways B and KK northwest of Esofea.
Runoff from heavy rains pushed the Kickapoo River out of its banks in Ontario. The river crested over four feet above the flood stage at 20.72 feet on September 5th.
Across the southeast portions of Monroe County, there were numerous reports of water over roads. The water was 1 to 2 feet deep in parts of Norwalk. In Cashton, an apartment complex was evacuated where the water was up to the first floor. Mudslides occurred north of Cashton on State Highway 27 and on County Highway N. Several roads were closed because of water over them or washed out culverts.
Runoff from heavy rains pushed Coon Creek out of its banks northeast of Coon Valley to Chaseburg. A bridge collapsed on County Highway P northeast of Coon Valley. Portions of Coon Valley were evacuated along Nelson Street and water was at least a foot over the State Highway 162 bridge.
Runoff from heavy rains pushed the Kickapoo River out of its banks in Soldiers Grove. The river crested over four feet above the flood stage at 17.21 feet on September 5th.
Runoff from heavy rains pushed the Kickapoo River out of its banks in La Farge. The river crested over a foot above the flood stage at 13.29 feet on September 4th.
State Highway 131 was closed near County Highway S near Readstown because of flooding along the Kickapoo River.
Runoff from heavy rain caused flooding along the Pine River. County Highway O was closed at County Highway OO because of this flooding.
Runoff from heavy rains pushed the La Crosse River out of its banks in La Crosse. The river crested almost two feet above the flood stage at 9.23 feet on September 6th.
Runoff from heavy rains pushed the Trempealeau River out of its banks in Dodge. The river crested around a foot and a half above the flood stage at 10.65 feet on September 8th.
Runoff from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested just over two feet above the flood stage at 49.03 feet on September 5th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781814, 781812, 781816, 781801, 785884, 785885, 781412, 786708, 781404, 781403, 781402, 781413, 785882, 781793, 786734, 785886, 785883, 781884, 781898, 785879, 785875, 785877.